Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Why Ellipses Are Not Elliptic Curves

Adrian Rice and Ezra Brown
Mathematics Magazine
Vol. 85, No. 3 (June 2012), pp. 163-176
DOI: 10.4169/math.mag.85.3.163
Stable URL: http://www.jstor.org/stable/10.4169/math.mag.85.3.163
Page Count: 14
  • Download ($16.00)
  • Subscribe ($19.50)
  • Cite this Item
Item Type
Article
References
Why Ellipses Are Not Elliptic Curves
Preview not available

Abstract

Summary Elliptic curves are a fascinating area of algebraic geometry with important connections to number theory, topology, and complex analysis. As their current ubiquity in mathematics suggests, elliptic curves have a long and fascinating history stretching back many centuries. This paper presents a survey of key points in their development, via elliptic integrals and functions, closing with an explanation of why no elliptically-shaped planar curved line may ever be called an elliptic curve.

Page Thumbnails